frequently
asked
questions

There’s relief in finding answers to your questions. Simply select a category from below.
To view an answer, select the arrow to the right of the question.

TOP 5

Are Advil products safe for use during pregnancy?

Advil products are not recommended during pregnancy unless directed by a physician.

Do any Advil products contain alcohol?

No, Advil products do not contain alcohol.

Do Advil products contain any animal derivatives?

Yes, Advil Liqui-Gels® and Extra Strength Liqui-Gels® contain gelatin (bovine origin).

Yes, Advil Cold & Sinus caplets and Advil Cold & Sinus Daytime Caplets contain sucrose (bovine/ovine/caprine origin). Advil Cold & Sinus Liqui-Gels and Advil Cold, Cough & Flu Nighttime contain gelatin (bovine origin). Advil Cold & Flu contain Lactose Monohydrate, Calcium Stearate and stearic acid (bovine origin).

Yes. Junior Strength Advil, Junior Strength Advil Fever from Colds or Flu: Gelatin (porcine origin). There are no animal derivatives in Advil Pediatric Drops, Advil Pediatric Drops Fever from Colds or Flu, Children's Advil, Children's Advil Fever from Colds or Flu, Children's Advil Cold, Children's Advil Cold & Flu Multi-symptom.

Do any Advil products contain nuts or is the product manufactured at the same site as any nut-containing product?

Pfizer Consumer Healthcare products DO NOT contain peanut oil, or any peanut or other nut derivatives and are not manufactured at the same site as another nut-containing product.

GENERAL

Where can Advil products be purchased?

Advil is sold at any retail outlet, except in Quebec. In Quebec, Advil 200 mg products are sold through a pharmacy only (self-selection area), while Advil 400 mg products are sold behind the counter through a pharmacy only.

All Advil Cold & Sinus products are sold at any retail outlet in British Columbia or Alberta. In all other Provinces, Advil Cold & Sinus products are sold through pharmacies only (self-selection area).

Advil Cold & Flu and Advil Cold, Cough & Flu Nighttime are sold through a pharmacy only (self-selection area) except for Alberta where it is sold from any retail outlet.

All Children's Advil (except Children's Advil Cold & Children's Advil Cold & Flu Multi-symptom) products are sold at any retail outlet, except in Quebec. In Quebec, these products are sold through a pharmacy only (self-selection area). Children's Advil Cold & Children's Advil Cold & Flu Multi-symptom are sold at any retail outlet in British Columbia and Alberta. In all other Provinces, Children's Advil Cold & Children's Advil Cold & Flu Multi-symptom are sold through a pharmacy only (self-selection area).

You can purchase Advil Nighttime at your favourite pharmacy, in the pain reliever aisle.

Advil 12 Hour can be purchased at a pharmacy in the self-selection area, except in Quebec. In Quebec, Advil 12 Hour products are sold through a pharmacy behind the counter. Advil 12 Hour is not currently available in British Columbia or Newfoundland.

What is the difference between Advil Nighttime and other pain relievers?

Advil Nighttime offers the proven pain-relieving power of Advil AND it helps you sleep. Whether you have occasional muscle, back, neck or joint pain, or other aches and pains, the ibuprofen in Advil Nighttime can ease your discomfort, and the diphenhydramine will help you get a better night’s rest so you wake up feeling refreshed and ready for the day ahead.

What is the difference between Advil 12 Hour and other Advil products?

Advil 12 Hour provides fast & effective relief of pain lasting longer than 6 hours. Advil 12 Hour is a bi-layer tablet that contains ibuprofen, 600mg (200 mg Immediate Release/400 mg Extended Release). The first layer dissolves quickly to relieve pain fast. The second layer is time-released to give relief that lasts up to 12 Hours. Advil 12 Hour offers convenient, 1 pill dosing.

CHILDREN’S ADVIL

Should I use Children’s Advil for my child's fever?

Yes. Children’s Advil has been scientifically proven to be effective in the reduction of fever in children when used and dosed as per directions on the product label.

Is Advil safe for use in children?

Children 12 and under should use Children’s Advil.

How should Children's Advil be stored?

Advil Pediatric Drops, Advil Pediatric Drops Fever from Colds or Flu, Children’s Advil Suspension, Children’s Advil Fever from Colds or Flu, Children’s Advil Cold, Children’s Advil Cold & Flu Multi-symptom: Store at room temperature (15-30°C). Junior Strength Advil, Junior Strength Advil Fever from Colds or Flu: Store at room temperature (20°-25°C), protect from moisture and excessive heat.

Does Children’s Advil contain cornstarch?

No, Children’s Advil does not contain cornstarch.

Does Children's Advil contain alcohol?

No, Children’s Advil does not contain alcohol.

Does Children's Advil contain sodium lauryl sulphate?

No, Children’s Advil does not contain sodium lauryl sulphate.

Does Children’s Advil contain any animal derivatives?

Yes. Junior Strength Advil, Junior Strength Advil Fever from Colds or Flu: Gelatin (porcine origin). There are no animal derivatives in Advil Pediatric Drops, Advil Pediatric Drops Fever from Colds or Flu, Children's Advil, Children's Advil Fever from Colds or Flu, Children's Advil Cold, Children's Advil Cold & Flu Multi-symptom.

Does Children’s Advil contain nuts, or is the product manufactured at the same site as another nut-containing product?

Pfizer Consumer Healthcare products DO NOT contain peanut oil, or any peanut or other nut derivatives and are not manufactured at the same site as another nut-containing product.

Is there any latex in Children’s Advil, or are latex gloves used during manufacturing?

Pfizer Consumer Healthcare product formulations and containers DO NOT contain latex.

Does Children’s Advil contain gluten, or is the product manufactured at the same site as another gluten-containing product?

Children’s Advil is gluten-free and is safe for individuals with celiac disease.

Are the non-medicinal ingredients and dyes used in Children’s Advil products safe to consume?

The non-medicinal ingredients, including dyes, present in Children’s Advil products are safe and allowed for use under the current Canadian Food & Drug Regulations. For those parents who prefer a product without dye, Children’s Advil has a dye-free pediatric drop, dye-free suspension and dye-free chewable.

Does Children’s Advil interact with other medications?

Do not administer to children taking acetylsalicylic acid (ASA) or other products containing ibuprofen, or to anyone who has had an allergic reaction (difficulty in breathing, swelling, hives or shock) after using ASA, other salicylates or anti-inflammatory drugs. For more information consult the consumer information provided with the product or consult a physician before use.

What is the maximum daily dose of Children’s Advil?

For Advil Pediatric Drops, Advil Pediatric Drops Fever from Colds or Flu, Children’s Advil, Children's Advil Fever from Colds or Flu: 3 doses a day (dose dependent on age/weight), or as directed by a doctor. For Junior Strength Advil, Junior Strength Advil Fever from Colds or Flu, Children’s Advil Cold & Children’s Advil Cold & Flu Multi-symptom: 4 doses a day (dose dependent on age/weight), or as directed by a doctor.

How can I determine the appropriate Advil dose for my child?

If possible use weight to dose; otherwise, use age. You can consult our interactive Dosage Calculator. Also, a reference dosing chart can be found on each Advil package.

What happens if Children’s Advil is overdosed?

In case of overdose, call a poison control centre, or a doctor at once even if there are no symptoms.

Is it safe to consume Children’s Advil on a long-term basis?

Children's Advil is recommended for 5 days for pain relief and 3 days for fever relief. Consult a physician if the symptoms persist for more than 3 days. Do not exceed the recommended dose unless advised by a physician.

Should I give Children’s Advil to my child after the expiry date?

The expiry dating on the product reflects the stability of the active ingredients in Children’s Advil. We do not recommend continued use of an expired product as the potency might decline past expiry date.

Is Children's Advil packaged in child-resistant containers?

All Children's Advil products come with CHILD-LOK® safety caps. Please keep in mind that child-resistant does not mean child proof and all medications should be stored in a secure location.

Can Children's Advil still be used if not stored according to directions?

We cannot guarantee the product if it is stored beyond the recommended storage conditions. In such cases, we recommend that the product is not taken.

Where can Children's Advil be purchased?

All Children's Advil (except Children's Advil Cold & Children's Advil Cold & Flu Multi-symptom) products are sold from any retail outlet, except in Quebec. In Quebec, these products are sold through a pharmacy only (self-selection area). Children's Advil Cold & Children's Advil Cold & Flu Multi-symptom are sold from any retail outlet in British Columbia and Alberta. In all other Provinces, Children's Advil Cold & Children's Advil Cold & Flu Multi-symptom are sold through a pharmacy only (self-selection area).

Where can the lot number and expiry date be found on the package?

Advil Pediatric Drops, Advil Pediatric Drops Fever from Colds or Flu, Children's Advil, Children’s Advil Fever from Colds or Flu, Children's Advil Cold, Children's Advil Cold & Flu Multi-symptom: Bottom Panel of packaging and on Product Label. Junior Strength Advil, Junior Strength Advil Fever from Colds or Flu: Right Panel Flap of packaging and on Product Label.

Why is Children's Advil Pediatric Drops still available?

Children's Advil Pediatric Drops does not contain any cough or cold ingredients and may continue to be used in accordance with the label directions.

INGREDIENT INFORMATION

Do any Advil products contain cornstarch?

Yes, cornstarch can be found in Advil Tablets, Caplets, Extra Strength Caplets, Advil Muscle & Joint, Advil 12 Hour, Advil Cold & Sinus Caplets, Advil Cold & Sinus Plus, Advil Cold & Sinus Nighttime, Advil Cold & Flu.

No, Children’s Advil does not contain cornstarch.

Do Advil products contain sodium lauryl sulphate?

Yes, sodium lauryl sulphate is in Advil Tablets, Caplets, Extra Strength Caplets, Advil Muscle & Joint, Advil Cold & Sinus caplets, Advil Cold & Flu and Advil 12 Hour.

Do Advil products contain tartrazine?

No, Advil products DO NOT contain tartrazine.

How many carbohydrates are in Advil products?

The carbohydrate content of Advil products are negligible.

What are the active ingredients in Advil Nighttime?

Each Advil Nighttime Liqui-Gel contains 200 mg of ibuprofen and 25 mg of diphenhydramine hydrochloride. The ibuprofen relieves pain and the diphenhydramine helps you get a better night’s sleep. The combination of these ingredients reduces your pain and increases the duration of your sleep. The result: a better night's sleep.

Do any Advil products contain nuts or is the product manufactured at the same site as another nut-containing product?

Pfizer Consumer Healthcare products DO NOT contain peanut oil, or any peanut or other nut derivatives and are not manufactured at the same site as another nut-containing product.

Is there any latex in any Advil products, or are latex gloves used during manufacturing?

Pfizer Consumer Healthcare product formulations and containers DO NOT contain latex.

Are Advil products gluten-free, and are they safe for people with celiac disease to take?

Advil products are gluten-free and are safe for individuals with celiac disease.

SAFETY

Where can the lot number and expiry date be found on Advil product packaging?

Advil: On the right side flap of carton. Advil Cold & Sinus sizes of 10, 20 & 24: Left side panel of carton. Sizes of 40, 50 & 72: Right side panel of carton. Advil Cold & Flu sizes of 20 & 40: Right side panel of carton. Advil Pediatric Drops, Advil Pediatric Drops Fever from Colds or Flu, Children's Advil, Children’s Advil Fever from Colds or Flu, Children's Advil Cold, Children's Advil Cold & Flu Multi-symptom: Bottom Panel of packaging and on Product Label. Junior Strength Advil, Junior Strength Advil Fever from Colds or Flu: Right Panel Flap of packaging and on Product Label.

Are Advil products safe for use during nursing/lactation?

Lactating mothers should consult a physician before consuming Advil products.

Advil Cold products are not recommended during lactation.

Do Advil products interact with other medications?

For information regarding interactions with other medications, please see the full package insert (or consult with your doctor or pharmacist).

Go the specific products on Advil.ca to access product inserts.

What is the safety history of the ingredients in Advil Nighttime?

The two active ingredients of Advil Nighttime, ibuprofen and diphenhydramine, have a proven safety profile and are effective when used as directed. The two ingredients have been used in over-the-counter products in Canada for a long time – over 20 years for ibuprofen and over 50 years for diphenhydramine.

Is Advil safe for use in children?

Children 12 and under should use Children’s Advil.

Are Advil products in child-resistant packaging?

Some Advil products are provided in non-childproof packaging since individuals with arthritis have difficulty opening a childproof package. Current packaging designs emphasize the CHILD-LOK® feature of the product.

The following Advil package sizes are provided with a child-resistant cap:

  • Advil Regular Strength Caplets: all sizes
  • Advil Extra Strength: 72's and 165's
  • Advil Muscle & Joint: 32's
  • Advil Liqui-Gels®: 32's
  • Advil Extra Strength Liqui-Gels®: 24's
  • Advil 12 Hour 16’s

Some Advil Cold & Sinus and Advil Cold & Flu products come with CHILD-LOK® safety caps such as:

  • Advil Cold & Sinus Caplets: 40's, 50's, and 72's
  • Advil Cold & Sinus Plus: 40's, 50's, and 72's
  • Advil Cold & Sinus Nighttime: 40’s
  • Advil Cold & Sinus Liqui-Gels®: 40's and 50's
  • Advil Cold & Flu: 20’s
  • Advil Cold, Cough & Flu Nighttime: 18’s

All Children's Advil products come with CHILD-LOK® safety caps.

Please keep in mind that child-resistant does not mean child proof and all medications should be stored in a secure location.

Is Advil Cold & Sinus or Advil Cold & Flu safe for use in children?

Children 12 and under should use Children’s Advil.

Are the non-medicinal ingredients and dyes used in Children’s Advil products safe to consume?

The non-medicinal ingredients, including dyes, present in Children’s Advil products are safe and allowed for use under the current Canadian Food & Drug Regulations. For those parents who prefer a product without dye, Children’s Advil has a dye-free pediatric drop, dye-free suspension and dye-free chewable.

USAGE

How quickly do Advil products work?

Liqui-Gels® act faster than the caplets or tablets. The Liqui-Gel will start to act within 30 minutes, while the caplets might take around 50 minutes. The efficacy when it comes to pain relief will be achieved in both forms, however, when one needs a fast-acting form, the Liqui-Gel is more suitable.

What is the recommended dosage for Advil Nighttime?

Adults and children 16-65 years: Take a single dose of 1 or 2 Liqui-Gels® at night. Do not take more than the recommended dosage unless directed by a physician. Do not exceed 1200 mg of ibuprofen and 300 mg of diphenhydramine (including the 200-400 mg ibuprofen and 25-50 mg diphenhydramine hydrochloride from Advil Nighttime dose) in 24 hours. Should be taken no sooner than 4-6 hours after the last daytime ibuprofen or diphenhydramine dose. See Interactions with this Medication below for examples of other products which contain these ingredients. Do not take for more than 5 consecutive nights unless directed by a physician.

Do not give to children under 16 unless directed by a physician.

Interactions with this Medication:

  • Antihistamines, tranquilizers, alcohol or other sedating drugs
  • Digoxin
  • Diuretics (e.g., for bloating or heart conditions)
  • Insulin
  • Lithium
  • Medications for high blood pressure or depression, including mononamine oxidase inhibitors (MAOIs)
  • Methotrexate
  • Oral antidiabetic agents
  • Other pain relievers, sleep-aids or cold medicines

Do not take this product at the same time as other medications containing pain relievers (e.g. ibuprofen, ASA, acetaminophen, naproxen, etc.) or diphenydramine (e.g. allergy medications, sedating drugs, cough/cold/flu medications, antinausea drugs) etc.

How should Advil products be stored?

Advil, Advil Cold & Sinus and Advil Cold & Flu should be stored at room temperature (15-30°C).
Advil Pediatric Drops, Advil Pediatric Drops Fever from Colds or Flu, Children’s Advil Suspension, Children’s Advil Fever from Colds or Flu, Children’s Advil Cold, Children’s Advil Cold & Flu Multi-symptom: Store at room temperature (15-30°C).

Junior Strength Advil, Junior Strength Advil Fever from Colds or Flu: Store at room temperature (20°-25°C), protect from moisture and excessive heat.

Should I use Children’s Advil for my child's fever

Yes. Children’s Advil has been scientifically proven to be effective in the reduction of fever in children when used and dosed as per directions on the product label.

What is the maximum daily dose of Advil?

For Advil Regular Strength Tablets, Caplets, and Liqui-Gels®: Do not exceed 6 tablets, caplets, or Liqui-Gels in 24 hours, unless directed by a physician. For Advil Extra Strength Caplets, Advil Muscle & Joint and Advil Extra Strength Liqui-Gels®: Do not exceed 3 caplets or Liqui-Gels in 24 hours, unless directed by a physician.

Do not exceed 6 Advil Cold & Sinus or Advil Cold & Flu caplets or Advil Cold & Sinus Liquid-Gels in 24 hours, unless directed by a physician. For Advil Cold, Cough & Flu Nighttime, do not exceed 2 Liqui-Gels at night.

For Advil Pediatric Drops, Advil Pediatric Drops Fever from Colds or Flu, Children’s Advil, Children's Advil Fever from Colds or Flu: 3 doses a day (dose dependent on age/weight), or as directed by a doctor. For Junior Strength Advil, Junior Strength Advil Fever from Colds or Flu, Children’s Advil Cold & Children’s Advil Cold & Flu Multi-symptom: 4 doses a day (dose dependent on age/weight), or as directed by a doctor.

For Advil 12 Hour: Take 1 tablet every 12 hours as needed. Do not exceed 2 tablets in 24 hours, unless directed by a doctor.

What happens if any Advil product is overdosed?

In case of overdose, call a poison control centre or a doctor at once even if there are no symptoms.

Is it safe to consume Advil products on a long-term basis?

Advil is not recommended for longer than 3 days for a fever or 5 days for pain. As for long-term usage, this would be under the advice of a physician/healthcare practitioner. Do not exceed the recommended dose unless advised by a physician.

Advil Cold products are recommended for duration of 5 days at a time. As for long-term usage, this would be under the advice of a physician/healthcare practitioner. Do not exceed the recommended dose unless advised by a physician.

Children's Advil is recommended for 5 days for pain relief and 3 days for fever relief. Consult a physician if the symptoms persist beyond times above. Do not exceed the recommended dose unless advised by a physician.

Should I take Advil products that have expired?

The expiry dating on the product reflects the stability of the active ingredients in Advil products. We do not recommend the use of an expired product, as the potency of the product might decline past expiry.

Can Advil products still be used if not stored according to directions (i.e. frozen, refrigerated, heated, left in car, thawed, etc.)?

We cannot guarantee Advil products if they are stored beyond the recommended storage conditions. In such cases, we recommend that the consumer not take the product.

How can I determine the appropriate Advil dose for my child?

If possible use weight to dose; otherwise, use age. You can consult our interactive Dosage Calculator. Also, a reference dosing chart can be found on each Advil package.

Why is Children’s Advil Pediatric Drops still available?

Children’s Advil Pediatric Drops does not contain any cough or cold ingredients and may continue to be used in accordance with the label directions.